Depression, lack of sex drive linked to pill

Tuesday, April 7th, 2009

Woman with box of pills and pill wrappers

“After a month or so of me being on hormonal birth control, my boyfriend started to notice a change in me.”

Holi Cousins, a stay-at-home mom from North Carolina, started taking the birth control pill in 2005. Months later, she and her boyfriend noticed serious changes in her attitude.

“I was emotional, depressed, lethargic, moody, snappy and my sex drive was decreasing,” she said. “Eventually after trying antidepressants unsuccessfully ... I found [an online] discussion forum and saw that I was not alone.”

On the forum, Cousins discovered that thousands of women were making connections between hormonal birth control, such as the pill or the patch, with negative side effects, such as depression and lack of sex drive.

“It occurred to me that there was no hard evidence or research into this subject that was easily accessible,” Cousins said. “I took it upon myself to create a survey that would at least give women some idea as to what other women experienced while using [hormonal birth control].

“[I wanted to] enlighten women to the possible side effects and dangers that are not necessarily listed and that doctors neglect to forewarn them about.”

Cousins’ survey had over 540 responses from women aged 15 to 44 and results showed that over 50 per cent of those 540 respondents using hormonal birth control experienced depression, anxiety, dramatic mood swings, lack of energy and irrational crying.

Acting medical director Jim Shaw from Western Student Health Services said although there are negative side effects, the women reported in surveys such as this are only a small percentage of women on the pill.

“I think it is grossly unfair to describe the pill in negative terms,” he said. “If you start looking on the blogs ... you are going to see huge side effects all over the place.”

“You will always find someone who is not pleased with the pill, but it is a small percentage of those people who are actually on the pill.”

In order to limit the number of women experiencing negative side effects and to inform women of the possibility of certain effects, Student Health Services does not provide birth control to women without having a consultation first.

“We have a nurse counselling appointment; it is about 40 minutes of really explicit information on all types of birth control,” Shaw said. “They talk about every type of birth control and also outline the effects and side effects of every mode.

“There are many reasons to go on a birth control pill ... whether it is cycle control or for pain during periods. We recommend it for a number of reasons. There are some really good points to being on birth control ... it is preventative medicine.”

Alternatively, Mohawk College post-graduate public relations student Meaghan Ketcheson, is not on hormonal birth control as a precautionary method.

“People say the pill will stop acne, regulate your period and stop you from getting pregnant but it also has long-term health effects,” she said. “My mother was diagnosed with breast cancer in 2002 ... and her doctor told her that there had been studies linking breast cancer to birth control.

“She had been on birth control for years. Now the doctor says that she would not recommend birth control for me because of my mom’s history. There was no breast cancer in our family history and given the length of time she was on the pill, they linked the two.”

Cousins said she was not attempting to stop women from using hormonal birth control in her survey, but instead trying to inform women.

“I am not trying to create a ‘hate hormonal birth control’ campaign or fight any huge drug company,” she said. “I would like for women to ... make the right decision for themselves.

“It seems only normal that if you [are] ... taking an added dose of hormones it is going to have, at the very least, some effect on us.”

Share this article on:

Facebook | DiggDigg |

Copyright © 2008 The Gazette